Thursday, March 22, 2012

Is it the Estrogen?

Welcome ICLWers!  I'm so excited to see some new faces especially since many of you are right around IVF#1 too!

I've been pretty lucky throughout my IF journey to avoid most side-effects.  I responded well to just 50mg of Clomid and have not taken much else.

But I have had a terrible headache over the last couple of days and it finally clicked that it's probably the Estrace!  I'm taking 4mg a day (1 in the morning, 1 at night).  I've taken up to 6mg before, but vaginally and only for 3-4 days.  Today is day #7 of the 4mg.

I've suffered occasionally from migraines in my life and my head seems to be the most sensitive part of me.  This headache is like pinching between my eyes or my forehead.  I originally thought it was from scanning quickly through...well...Facebook updates...on my phone.  But as it worsened throughout the day yesterday, even while staying off my phone, I decided it was definitely googleable. (Is that how you would spell googleable?)  And yes, I did see headaches listed with Estrace use.

I'm also having weird moments of queasiness - like just for a flash.  This is probably part of the reason I keep having pregnant thoughts.  I've also been quite tired and have had a bit of heartburn and my boobs are slightly more tender than normal.  (I don't get boob pain, so slightly tender is about as much as I ever feel.)

All of these seem associated with Estrogen.  But I prefer to hear from the masses.

What were your experiences on Estrogen?  Will these last forever?  Or is this just a slight precurser of all the crazy I will be feeling when I get to injectables?

ETA: I told my students to "Stand up for the quiz" instead of "the pledge."  Then I started a quiz saying "Ok, number 2" totally skipping number 1.  I've definitely done this word switching before when I've had migraines. I emailed my nurse to make sure she is not concerned.


  1. I would bet it's the estrogen! I get a headache anytime on on estrogen and it clears up after a few days when my body adjusts. The nausea is pretty 24-7 for me, though. Drinking more water can sometimes help, or eating something bland - plain oatmeal,white rice or boring non-fiber crackers. Oh, and I also will eat candied ginger when it's really bad - delicious and helpful!

  2. Ditto Belle's comment. I believe estrogen is known to increase headaches, especially for people with a history of migraines. I hope it eases soon! (I didn't get nauseous until after transfer, but I found constantly snacking on crackers to be a pretty effective solution.)

  3. It could be the estrogen but when I've taken clomid the number one side effect is a migraine and it will last up 2 2weeks after I've taken the last pill so needless 2 say I will not be taking clomid again I think 4 failed rounds and massive migraines is enuff 2 warrant a protocol change.... I hope ur headache goes away soon!!!!!! Kmfx for ur bfp!!!!

  4. Hi! Here from ICLW:) I am on esterase for an FET in about 2 weeks (I got OHSS on our fresh cycle and never made it to transfer). I got estrogen headaches from Yaz and had to switch to the mini pill so I figured Estrace would be terrible. I have gotten a few headaches, but its not been as bad as I was expecting. Best of Luck!!!

  5. over from iclw. i've experienced horrible headaches from increased estrogen before. i'm sorry! hope your head adjusts soon!

  6. Estrogen never gave me a headache, it just made me super emotional and gave me larger/tenderer breasts. Clomid made me a crazy person, though no headaches. But every woman is different, so it's impossible to tell. Hopefully your headaches will subside soon. Keeping my fingers crossed that you'll soon be getting nausea for all the right reasons!

  7. My brain is fried and I wish I could blame excess estrogen! I hope IVF #1 is successful! Best of luck to you!

    ICLW #47

  8. I found that the Clomid fried my brain. When I was taking the pills I couldn't remember anything. One day I got ten minutes from home and realised that I couldn't see well - I had forgotten to put in my contacts! Good thing I had my glasses in my purse. I have said numerous silly things to my classes - but thankfully I teach middle-years (how often is that phrase said) and they laugh it off easily and then forget. I've got nasty headaches this cycle and I don't know if it's from the Clomid or maybe because my body is doing something that it has rarely done in the last 20 years (ovulated). Good luck.